New Mexico, 2003

Damaging Wind in New Mexico, June 16, 2003

June 16, 2003 · NWS EPZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 16, 1:30 PM MST, 4 hours 34 minutes earlier.

Area forecast discussion, Jun 16, 1:30 PM MST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
230 PM MDT MON JUN 16 2003

SYNOPSIS...
LOW LEVEL EASTERLY FLOW WILL KEEP IMPORTING MODERATE MOISTURE IN THE
AREA AS
THE HIGH PRESSURE ALOFT CONTINUES TO KEEP IT TRAPPED OVER THE REGION
UNTIL LATE IN THE WEEK. OVERNIGHT BREEZES WILL CONTINUE OVER AREA
WEST SLOPES. DAYTIME HEATING COMBINED WITH UPSLOPE FLOW WILL
INITIATE AFTERNOON AND EVENING THUNDERSTORMS DAILY THROUGH MUCH OF
THE WEEK. BEST THUNDERSTORM CHANCES ARE OVER THE MOUNTAINS.
TEMPERATURES WILL HOVER NEAR NORMAL...AND BE SLIGHTLY WARMER LATE
THIS WEEK.  RAIN CHANCES DIMINISH LATE IN THE WEEK.

DISCUSSION...
CURRENT SITUATION THIS AFTERNOON SHOWS ISOLATED TO SCATTERED HIGH
TERRAIN THUNDERSTORMS OVER CENTRAL AND SOUTHERN NEW MEXICO UNDER AN
UPPER LEVEL RIDGE. A DECENT LOW LEVEL...BUT RELATIVELY SHALLOW...
EAST PUSH INTO THE CWFA OVERNIGHT WILL CONTINUE TO KEEP MOISTURE
COMING FOR THE NEXT COUPLE OF DAYS. HIGH PRESSURE ALOFT IS DOING
ITS BEST TO KEEP THE AREA STABLE...BUT ITS NO MATCH FOR INTENSE
SURFACE HEATING COUPLED WITH OROGRAPHIC LIFTING. THUS THE CURRENT
ROUND OF MOUNTAIN STORMS.  AVN AND ETA BOTH INDICATE A NUMBER OF
SHORTWAVE DISTURBANCES TRACKING NORTH TO SOUTH THROUGH EASTERN NEW
MEXICO DOWN THE FRONTSIDE OF THE RIDGE. THIS WOULD HELP NOCTURNAL
AND EARLY MORNING CONVECTION AND SHOWERS...AND ALSO ENHANCE SOME
LOWLAND AFTERNOON CONVECTION...ALL DEPENDENT ON TIMING. AVN LOOKS TO
OVERDO THE VORT CENTERS/SHORTWAVES LEADING ME TO THINK IT COULD BE A
CONVECTIVE FEEDBACK ISSUE.

WILL CONTINUE THE CURRENT FORECAST OF KEEPING DAILY AFTERNOON AND
EVENING POPS IN FOR TUE AND WED...AND ADD SOME OVERNIGHT POPS EAST
OF THE RIO GRANDE. LATE WEEK LOOKS TO DRY AS THE SFC HEAT TROUGH
OVER THE BOOTHEEL ERODES AND ALLOW MORE SOUTHWESTERLY WINDS ACROSS
THE CWFA. ALSO THE UPPER RIDGE BUILDS BACK OVER AND SHIFTS EAST TO
HELP STABILIZE THE AREA.

FOR THE WEEKEND. AN UPPER LOW IS ANALYZED TO LIFT JUST NORTH OF THE
CWFA. WILL PUT SOME SAT POPS IN THE GILA BUT KEEP THE REST OF THE
AREA DRY.

PRELIMINARY NUMBERS...

EL PASO               BB 068/092 066/093 068 21212
ALAMOGORDO            EB 062/092 061/093 063 22222
LAS CRUCES            BU 066/092 064/093 066 21212
CLOUDCROFT            EB 044/071 045/072 047 33333
TRUTH OR CONSEQUENCES BU 061/090 060/091 062 22222
SILVER CITY           BU 051/089 051/090 053 23232
DEMING                BB 063/092 062/093 064 21212
LORDSBURG             UU 064/092 063/093 065 21212
SIERRA BLANCA         EB 064/091 063/092 065 22222

.ELP...NONE

14 / BIRD
Hazardous weather outlook, Jun 16, 10:00 AM MST, 8 hours 4 minutes before
NMZ022>025-030>032-TXZ055-056-162030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1100 AM MDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE FAR WEST TEXAS AND
SOUTHERN NEW MEXICO TODAY. AREA MOUNTAIN LOCATIONS AND LOWLANDS TO
THE SOUTHEAST OF ADJACENT MOUNTAINS ARE MOST LIKELY TO SEE STORMS.
STORMS ARE MOST LIKELY FROM MID AFTERNOON UNTIL MID EVENING...
EARLIER IN THE SACRAMENTO MOUNTAINS.  MAIN THREATS ARE HEAVY
RAIN...SMALL HAIL...AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...

AFTERNOON AND EVENING THUNDERSTORMS REMAIN A THREAT FOR THE
REGION-WIDE TUESDAY AND WEDNESDAY.  THE AREA DRIES OUT FOR THURSDAY
AND FRIDAY...BUT AREA MOUNTAINS...ESPECIALLY EAST OF THE RIO GRANDE
MAY STILL SEE ISOLATED THUNDERSTORM ACTIVITY.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SERVICES ARE NOT REQUIRED TODAY.

BIRD

In the hours before

Special weather statement, Jun 16, 1:40 PM MST, 4 hours 24 minutes before
NMZ022-162140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
240 PM MDT MON JUN 16 2003

AT 225 PM NATIONAL WEATHER SERVICE DOPPLER RADAR WAS SHOWING A TIGHT
CLUSTER OF THUNDERSTORMS ABOUT 25 MILES NORTH-NORTHEAST OF SILVER
CITY NEW MEXICO...SHOWING VERY LITTLE MOVEMENT. RADAR INDICATES
RAINFALL AMOUNTS OF ONE TO ONE AND ONE-HALF INCH OF RAIN HAS FALLEN
IN THE PAST HOUR. SOME SMALL HAIL IS ALSO LIKELY IN THIS AREA.

MOTORISTS ARE URGED TO USE CAUTION THIS AFTERNOON WHILE DRIVING ON
STATE HIGHWAY 15 SOUTH OF GILA HOT SPRINGS...STATE HIGHWAY 35 IN THE
VICINITY OF LAKE ROBERTS...AND FOREST ROAD 150...AS RUNOFF FROM
THESE HEAVY RAINS MAY BRIEFLY RUN ACROSS LOW POINTS ALONG THESE
HIGHWAYS.

DH
Special weather statement, Jun 16, 1:50 PM MST, 4 hours 14 minutes before
NMZ022>025-030>032-TXZ055-056-170250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
250 PM MDT MON JUN 16 2003

LOW LEVEL MOISTURE HAS SPREAD ACROSS MOST OF SOUTHERN NEW MEXICO AND
FAR WEST TEXAS TODAY...GIVING THE AREA A GOOD CHANCE AT SOME STRONG
THUNDERSTORMS THIS AFTERNOON AND EVENING. THE FIRST STORMS OF THE
DAY HAVE ALREADY DEVELOPED OVER THE GILA..SAN ANDRES AND SACRAMENTO
MOUNTAINS OF SOUTHERN NEW MEXICO. A FEW OF THESE STORMS HAVE ALREADY
PRODUCED HEAVY DOWNPOURS OF ONE TO ONE AND ONE-HALF INCHES IN ONE
HOUR OR LESS...ALONG WITH SOME SMALL HAIL.

NEW STORMS ARE EXPECTED TO FORM OVER THE LOWLANDS...MOSTLY EAST OF
DEMING THROUGH THIS EVENING. WITH THE SLOW MOVEMENT OF THESE
STORMS...EXPECT A FEW OF THESE STORMS TO DUMP RAINFALL OF ONE TO TWO
INCHES IN ONE HOUR OR LESS. LOCAL RAINFALL APPROACHING THREE INCHES
IS POSSIBLE DUE TO THE SLOW MOVEMENT. GUSTY WINDS OF 40 TO 50 ARE
POSSIBLE NEAR THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DH
Special weather statement, Jun 16, 4:45 PM MST, 1 hour 19 minutes before
NMZ030-031-170300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
545 PM MDT MON JUN 16 2003

THUNDERSTORMS FROM EARLIER TODAY OVER THE GILA MOUNTAINS HAVE
PRODUCED GUSTY WINDS AND BLOWING DUST ALONG INTERSTATE 10 FROM
DEMING WEST. NATIONAL WEATHER SERVICE RADAR SHOWS SOME NEW
THUNDERSTORM ACTIVITY DEVELOPING JUST EAST OF DEMING AND THESE WILL
LIKELY PRODUCE MORE GUSTY WINDS AND BLOWING DUST IN THE AREA.

MOTORISTS SHOULD USE EXTREME CAUTION WHILE TRAVELING ON INTERSTATE
10 FROM AROUND DEMING WESTWARD THIS EVENING...AS GUSTY WINDS OF 35
TO 45 MPH ARE LIKELY...ALONG WITH BLOWING DUST OCCASIONALLY REDUCING
VISIBILITIES TO NEAR ZERO.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DH
Special weather statement, Jun 16, 5:39 PM MST, 25 minutes before
NMZ024-031-032-TXZ055-056-170200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
639 PM MDT MON JUN 16 2003

...STRONG THUNDERSTORM OUTFLOW WINDS AND GUST FRONT AFFECT THE
AREA...

STRONG AND SEVERE THUNDERSTORMS IN THE SOUTHERN DESERTS OF NEW
MEXICO  HAVE PRODUCED A STONG OUTFLOW GUST FRONT THAT IS MOVING
RAPIDLY TOWARD THE EL PASO METROPOLITAN AREA.  SUSTAINED WINDS IN
EXCESS OF 40 MPH WITH GUSTS TO 55 MPH ARE POSSIBLE OVER AFFECTED
AREAS FOR THE NEXT COUPLE OF HOURS.  ISOLATED AREAS MAY EVEN SEE
HIGHER WIND SPEEDS.  BLOWING DUST AND REDUCED VISIBILITIES OF LESS
THAN A MILE ARE EXPECTED.  DRIVERS SHOULD EXERCISE CAUTION. IF
OUTSIDE SEEK SHELTER INDOORS.

LUNDEEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dona Ana

When
June 16, 6:04 PM MST
Where
Dona Ana County, 9 mi NW of Sunland Park
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
31.900, -106.683

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366378.